Missouri, 2016Flash Flooding in Missouri, August 15, 2016
August 15, 2016 · NWS LSX · 6 events in 6 counties and zones
Another round of heavy rain moved through east central,southeast Missouri and southern Illinois. The soils were already saturated, so when an additional 5 to 6 inches fell, there were numerous reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy rain moved through east central,southeast Missouri and southern Illinois. The soils were already saturated, so when an additional 5 to 6 inches fell, there were numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 14, 10:29 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 14, 10:29 PM CST, 3 hours 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1129 PM CDT SUN AUG 14 2016
.SHORT TERM... (Through Tuesday)
Issued at 248 PM CDT Sun Aug 14 2016
Main focus remains on the potential for significant flash flooding
over the southeast half of the area through Monday night. Some
locations from the past few days have already received 2 to 4
inches rain, and there is the potential for additional 2 to 5+
inches of rain before the system moves out of the area by Tuesday.
Made no changes to current flash flood watch.
Upper air analysis this morning showed a dry air minimum just
northwest of 850mb low which was located over the Arklatex with a
stripe of 16-18C dewpoints wrapping to its south and east from the
TX Gulf Coast to the Ohio Valley. There was a modest low level jet
on the east side of the 850mb low which nose was into the steep
moisture gradient across eastern Missouri and central/southern
Illinois. The GFS/ECMWF/SREF are in decent agreement that this low
will move northeastward into southern Missouri tonight and across
eastern Missouri and southwest Illinois on Monday. A band of strong
low level moisture convergence will set up to the east and south of
the low on the nose of the low level jet allowing for constant
shower and thunderstorm development. The low level convergence in
concert with decent upper level dynamics from the mid level trough
and entrance region of jet streak will be more than enough to
support sustained ascent over the region. The anomalously high
atmospheric moisture that is available to this system and the deep
layer warm cloud depths favor very heavy rainfall rates tonight into
Monday night. Also suspect that showers and thunderstorms will be
training at times during this event. 850mb low begins to move off
to the east on Monday night, and best parameters for heavy rainfall
begins to shift into southeast Missouri and south central Illinois.
It still looks like rain chances begin to taper off by Tuesday as
the upper trough begins to move across the area.
With that said, expect area of showers currently producing moderate
to heavy rainfall over far southeast Missouri will move north into
the area later this afternoon and this evening. Expect the heaviest
of the rainfall to be over southeast Missouri this evening and then
spread into east central Missouri and southwest Illinois overnight
and Monday morning. The heavy rainfall will likely linger over
south central Illinois into southeast Missouri on Monday afternoon
into Monday evening.
High temperatures on Monday and Tuesday will be held below normal
because of the rain and the clouds.
Britt
.LONG TERM... (Wednesday through Next Sunday)
Issued at 248 PM CDT Sun Aug 14 2016
ECMWF and GFS are in relatively good agreement that upper troughs
will move across the area on Wednesday and Saturday, though the
ECMWF has a much deeper trough on Saturday than the GFS. A surface
high will move across the area on Wednesday and then moisture will
return to the area late in the week as the atmosphere will become
unstable each day allowing for showers and thunderstorms to develop.
The best chance for rain will be next weekend when the front passes
through the area ahead of the upper trough. Temperatures should be
seasonable with 850mb temperatures in the upper teens C.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1106 PM CDT Sun Aug 14 2016
Rain shield across southeast MO and southwest IL was spreading
northward through the St Louis metro area late this evening, and
persistent rain is expected in this area through the rest of
tonight and Monday. The rainfall should also get heavier late
tonight due to an intensifying southerly low level jet ahead of an
approaching low moving from AR into south central MO. Some of this
rain may at least briefly spread as far west as COU and as far
north as UIN by Monday morning. The prevailing cloud ceiling will
lower into the IFR catagory in the St Louis metro area late
tonight, and into the MVFR catagory in UIN and COU by Monday
morning. East-northeasterly surface winds will back around to a
west-northwesterly direction on Monday as the surface low moves
northeastward through east central MO into central IL.
SPECIFICS FOR KSTL: Rain shield across southeast MO and southwest
IL was spreading northward through the STL area late this
evening, and persistent rain is expected in this area through the
rest of tonight and Monday. The rainfall should also get heavier
late tonight due to an intensifying southerly low level jet ahead
of an approaching low moving from AR into south central MO.
The prevailing cloud ceiling will lower into the IFR catagory in
STL late tonight and may remain IFR through the rest of the
forecast period. East-northeasterly surface winds will back
around to a west-northwesterly direction on Monday as the surface
low moves northeastward through east central MO into central IL.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
IL...Flash Flood Watch through Tuesday morning for Bond IL-Clinton IL-
Fayette IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 14, 2:49 PM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
349 PM CDT SUN AUG 14 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 PM CDT SUN AUG 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
HEAVY RAINFALL IS EXPECTED OVER PARTS OF EAST CENTRAL AND SOUTHEAST
MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR HEAVY RAINFALL CONTINUES INTO MONDAY NIGHT ACROSS
SOUTHEAST AND EAST CENTRAL MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
BRITT
In the hours before
Local storm report, Aug 14, 9:07 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HEAVY RAIN DU BOIS 38.22N 89.21W
08/14/2016 M2.51 INCH WASHINGTON IL TRAINED SPOTTER
SINCE MIDNIGHT. STILL RAINING.
&&
KANOFSKYFlash Flood, St. Francois
- When
- August 15, 2:15 AM CST to 7:30 AM CST
- Where
- St. Francois County, 0.45 mi NW of Iron Mtn to 3.82 mi E of Farmington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.705, -90.625
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway 221 just southwest of Farmington and in Doe Run.
Flash Flood, Washington
- When
- August 15, 2:15 AM CST to 9:45 AM CST
- Where
- Washington County, 4.55 mi SSE of Maryden to 3.6 mi W of Peoria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.737, -90.647
Up to 6 inches of rain fell over already saturated soil causing flash flooding. Numerous roads were flooded across the southeastern and eastern portions of Washington County. Holiday Shores Road was flooded and a water rescue had to be performed in this area. Also, Mounts Road (County Road 511) bridge over the Big River was under about 4 feet of water. The intersection of Highways 21 and 32 in Caledonia was flooded.
Flash Flood, Iron
- When
- August 15, 3:30 AM CST to 9:45 AM CST
- Where
- Iron County, 4.82 mi NNE of Middle Brook to 2.85 mi W of Ironton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.735, -90.647
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway N, about 5 miles southwest of intersection with Highway 21. In this location, the East Fork Black River was at least 2 feet over bridge that crosses it.
Flash Flood, Jefferson
- When
- August 15, 4:10 AM CST to 7:00 AM CST
- Where
- Jefferson County, 2.58 mi W of Oakvale to 3.36 mi E of Victoria
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.105, -90.517
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Joachim Creek rose well above it's banks flooding several businesses, homes and a fire department on the east side of De Soto. Three city parks sustained damage as well. No injuries were reported.
Flash Flood, St. Louis
- When
- August 15, 6:00 AM CST to 9:00 AM CST
- Where
- St. Louis County, 1.13 mi E of Richmond Hgts to 0.43 mi WNW of Warson Woods
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.629, -90.309
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded, including Manchester Road in the Rock Hill/Brentwood area. Deer Creek runs through this area. It quickly rose out of its banks flooding several businesses in the area. Also, there were multiple water rescues in Brentwood due to motorists driving into flooded roadways. No injuries were reported.
Flash Flood, St. Louis (C)
- When
- August 15, 6:00 AM CST to 9:00 AM CST
- Where
- St. Louis (C) County, 2.14 mi SW of Tower Grove to 3.75 mi NE of St Louis
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 38.629, -90.309
Up to 6 inches fell across portions of the city of St. Louis. The soil was already saturated from previous rain events, so flash flooding occurred. Several roads were flooded. Also, the rail yard flooded south of downtown near Tucker Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
- Flooding and Heavy Rain in Arkansas, August 15 to 31, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662853, 662854, 663027, 663047, 663033, 663035.